Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 87, NWS Springfield, MO

August 14, 2024Douglas County, Howell County, Ozark County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 14, 2024, 9:49 AM CDT for Douglas County, Howell County, Ozark County, Missouri. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2024, 9:49 AM CDT (14:49 UTC)
Expired
Aug 14, 2024, 1:45 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, MO, Howell County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 127 km from the middle of the area, began a volume at 14:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 10:59 AM CDTFLASH FLOOD1 Wsw Moody, MOMO Highway 142 closed due to flooding west of Moody.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 70 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 915 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
915 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted.

779 
WGUS53 KSGF 141449
FFWSGF
MOC067-091-153-141845-
/O.NEW.KSGF.FF.W.0087.240814T1449Z-240814T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
949 AM CDT Wed Aug 14 2024

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Southwestern Howell County in south central Missouri...
  Southeastern Douglas County in southwestern Missouri...
  Eastern Ozark County in southwestern Missouri...

* Until 145 PM CDT.

* At 949 AM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  4 and 6 inches of rain have fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Bakersfield, Caulfield, Moody and Dora.

This includes the following low water crossings...
  Spring Creek at County Road 349, Spring River at Highway 142, 
  Bennetts River at Highway 142 and Bennetts Bayou at Highway 142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3680 9211 3679 9210 3662 9207 3650 9178
      3650 9215 3679 9224 3685 9229 3688 9226

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Lindenberg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 6:27 AM CDT, 3 hours 22 minutes earlier. Its key messages:

  • Showers and thunderstorms are likely this morning east of Springfield (70-90% chance) where a Flood Watch is in effect until 3pm. Total rainfall amounts this morning of 2-4 inches with localized amounts near 6 inches in a narrow corridor east of Springfield.
  • Much warmer temperatures Today and Thursday with heat indices reaching 100-108 degrees west of Springfield where a Heat Advisory is in effect from 12pm-9pm today.
  • Slight risk for severe thunderstorms Thursday afternoon and evening. Large hail and damaging wind are the main severe weather risks.
Area forecast discussion, Aug 14, 6:27 AM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
627 AM CDT Wed Aug 14 2024

.KEY MESSAGES...

- Showers and thunderstorms are likely this morning east of
  Springfield (70-90% chance) where a Flood Watch is in effect
  until 3pm. Total rainfall amounts this morning of 2-4 inches
  with localized amounts near 6 inches in a narrow corridor east
  of Springfield.

- Much warmer temperatures Today and Thursday with heat indices
  reaching 100-108 degrees west of Springfield where a Heat
  Advisory is in effect from 12pm-9pm today.

- Slight risk for severe thunderstorms Thursday afternoon and
  evening. Large hail and damaging wind are the main severe
  weather risks.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 200 AM CDT Wed Aug 14 2024

Synoptic Pattern and Current Conditions: Water vapor and upper
air analysis continues to show a mid level high across the
Arklatex region. A subtle vort max was currently dropping
southeast through the area on the northeast periphery of the
ridge. The low level airmass remained very moist with the 00Z
KSGF sounding measuring a PW value of 2.06in which is above the
90th percentile and near the daily max. Deep moisture
convergence was occuring in a corridor from Kansas City to
Springfield to West Plains where scattered showers and
thunderstorms were developing. This was also just north of a
reservoir of 2000j/kg of elevated instability and also north of
a stationary front which was analyzed just southwest of the
area. The mean wind was only around 20kts and was parallel to
the instability gradient therefore storms can easily move over
the same areas in a highly moist environment which could
increase the flooding threat.

Today: A corridor of showers and thunderstorms will likely
continue to develop through sunrise just to the east of
Springfield. 00z HREF guidance does have some spread with
respect to the location of the heaviest rainfall however areas
along and east of a Osceola to Marshfield to West Plains line
seem to be in the favored location and will be extending the
Flood Watch west a few counties to account for this. Given the
instability and tropical like moisture in place, thunderstorms
will be able to produce rainfall rates of 1-3 inches per hour in
localized areas. This area of showers and storms will likely
continue through mid morning as both the low level jet veers
into the area and at the same time additional development north
of the area tries to slide south. 00z HREF guidance continues
its theme of showing a narrow corridor of rainfall amounts of
2-4 inches with a few localized areas reaching 6 inches east of
Springfield. There will be sharp gradients on either side of
this rainfall axis where locations will receive less than one
inch of rainfall.

From late morning into the afternoon the area will see precip
move east of the area with clearing skies from southwest to
northeast as the warm front lifts into the area. 850mb temps
look to reach the 20-23C range west of Highway 65 therefore a
large temperature spread is expected from west to east.
Dewpoints will increase into the lower 70s and temperatures will
increase into the 90s west of Highway 65. This will allow for
heat indicies near 105. The Springfield metro will be very close
to the edge of the cloud shield however latest guidance does
show enough afternoon sunshine potential to keep the Heat
Advisory going for its current areas. Not expecting any eastward
expansion at this time as areas east of Springfield could remain
in the 80s.

Tonight: Shortwave energy will move east through the northern
plains and will begin to suppress the mid level high to the
south and west. An area of showers and thunderstorms looks to
develop overnight from central Kansas into northwest Missouri. A
few of these storms could edge into areas along and north of a
Fort Scott, Kansas to Osceola to Versailles line after 3am.
Confidence is not high however if they make it into the area a
few storms could produce small hail and gusty winds to 50mph.
Higher storm chances will remain north of the area.

Thursday: As the low level jet veers in the morning, a few
isolated showers and storms could develop across the area. HREF
guidance does suggest however that sufficient sunshine will
develop from late morning into the afternoon. 850mb temps may
actually warm a degree or two from today therefore highs in the
lower 90s seem likely along and south of I-44. A few middle 90s
may occur along the Missouri/Arkansas border. These temps
combined with dews in the 70s will create heat index values of
100-108 and a Heat Advisory will likely be needed for portions
of the area.

Shortwave energy will amplify by afternoon and evening with
stronger wind fields aloft moving in ahead of a cold front.
Convergence along the front is not impressive but should be
enough to develop showers and thunderstorms during the evening
hours across the area. Mean MU CAPE values from the HREF are in
the 2000-3000j/kg range with bulk wind shear around 30-35kts.
This would be supportive of a few supercells and multicell
clusters. Forecast soundings from the RAP shows this environment
with steep mid level lapse rates and thetaE diffs around 30C.
Hodographs are largely straight due to the westerly flow aloft
therefore splitting storms may occur. Large hail and damaging
winds appear to be the primary concerns at this time. Precip
chances are currently in the 50-60% range through the evening.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 200 AM CDT Wed Aug 14 2024

The Weekend into next week: Ensembles suggest that northwest
flow aloft will occur for the first part of the weekend. A few
disturbances could move down and provide rain chances either
Friday night or Saturday Night. Confidence is low and rain
chances are around 30 percent. Temperatures will likely remain
closer to average (upper 80s to lower 90s). Ensembles then
suggest that the flow may become more northerly as the high
positions itself over the southwest US. This could lead to
slightly cooler temperatures and rain chances remaining just
west of the area.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 623 AM CDT Wed Aug 14 2024

Confidence is high that VFR conditions will prevail at SGF and
JLN. LIFR ceilings will persist at BBG through this morning and
then improving by 18z. Winds will turn from southeasterly to
southerly this afternoon with gusts near 18kts at JLN.
Thunderstorms will then be possible towards the end of the TAF
period however chances are too low to include at this time.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from noon today to 9 PM CDT this evening for
     KSZ073-097-101.
MO...Heat Advisory from noon today to 9 PM CDT this evening for
     MOZ066>068-077>080-088>091-093>095-101>104.
     Flood Watch until 3 PM CDT this afternoon for MOZ055>058-
     068>071-080>083-091-092-096>098-106.

&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Burchfield
Hazardous weather outlook, Aug 14, 4:01 AM CDT, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
401 AM CDT Wed Aug 14 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
401 AM CDT Wed Aug 14 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Marginal hail risk.
  Marginal thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive heat risk.
  Elevated excessive rainfall risk

DISCUSSION...

A narrow corridor of showers and thunderstorms with heavy
rainfall rates will continue this morning to the east of
Springfield. Flash flooding could develop in these areas if
storms move over the same areas. Frequent lightning will also
occur.

Heat index values will reach 100 to 108 degrees for areas along
and west of Highway 65 and a Heat Advisory remains in effect.

Showers and thunderstorms will develop overnight northwest of the
area and could clip areas north of Highway 54. Lightning, small
hail and wind gusts up to 50mph will be possible if these storms
make it into these areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values will climb to between 100 and 108 degrees for
portions of southeast Kansas and southern Missouri Thursday.

Severe thunderstorms with large hail and damaging winds are
possible late Thursday afternoon through Thursday evening.

There is a 20 to 30 percent chance of thunderstorms Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Local storm report, Aug 14, 8:51 AM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
851 AM CDT Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     Rain             5 WNW West Plains       36.74N 91.93W
08/14/2024  M5.00 Inch       Howell             MO   Public

&&

ssl

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:12 PM CDTRiver Flood WatchSGFPulaski12 hr
Aug 13, 9:44 PM CDTFlood WatchSGFBenton, Camden, Dallas, Dent, Douglas, Hickory and 12 more17 hr
Aug 14, 5:11 AM CDTFlash Flood WarningSGFDouglas, Howell, Oregon, Texas, Wright6 hr
Aug 14, 7:38 AM CDTAreal Flood AdvisorySGFCamden, Laclede, Pulaski, Texas, Wright4 hr
Aug 14, 11:12 AM CDTAreal Flood WarningSGFDouglas, Howell, Laclede, Oregon, Ozark, Texas and 1 more6 hr
Aug 14, 11:51 AM CDTFlash Flood WarningSGFMiller4 hr
Aug 14, 12:04 PM CDTFlash Flood WarningSGFPulaski4 hr
Aug 14, 2:53 PM CDTHeat AdvisorySGFBarry, Barton, Christian, Dade, Dallas, Douglas and 15 more30 hr

Nearby

Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.